MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NAIL CAP 5MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. NAIL CAP 5MM; NAIL, FIXATION, BONE
Model Number 71634005
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during surgery, the nail cap 5mm cannot fit into the tibia nail.The procedure was finished with a smith and nephew back up device without delay.The patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference case: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection was conducted and confirmed that the inner part of the nail cap has deformation, rendering the device inoperable.This device also shows signs of significant wear and usage.A review of complaint history did not reveal similar events for the listed batch and part number.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Possible causes could include but not limited to surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NAIL CAP 5MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13113851
Report Number1020279-2021-08965
Device Sequence Number11587125
Product Code JDS
UDI-Device Identifier03596010495716
UDI-Public03596010495716
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71634005
Device Catalogue Number71634005
Device Lot Number21AM06966
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2021
Supplement Date Received by Manufacturer02/08/2022
Initial Report FDA Received Date12/29/2021
Supplement Report FDA Received Date02/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown